Alert archive / Kansas / Flash Flood Warnings in 1996

Flash Flood Warning 2, NWS Wichita, KS

May 26, 1996Ellsworth County, Rice County, Kansas

NWS Wichita, KS issued this flash flood warning at May 26, 1996, 3:48 AM CDT for Ellsworth County, Rice County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1996, 3:48 AM CDT (08:48 UTC)
Expired
May 26, 1996, 7:30 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Ellsworth County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 117 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1179 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1179 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 260848 RRA
FFWICT
KSC053-159-261445-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD/FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
348 AM CDT SUN MAY 26 1996
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
FLOOD/FLASH FLOOD WARNING EFFECTIVE UNTIL  945 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL KANSAS
 
   ...ELLSWORTH COUNTY...RICE COUNTY
 
AT 345 AM CDT...WEATHER RADAR INDICATED THAT OVER 2 INCHES OF RAIN
HAD FALLEN OVER PARTS OF RICE AND ELLSWORTH COUNTIES IN THE PAST
HOUR. HEAVY RAIN CONTINUES TO FALL OVER THESE COUNTIES WHICH WILL
LIKELY PRODUCE WIDESPREAD FLOODING.
 
PEOPLE LIVING IN FLOOD PRONE AREAS SHOULD MOVE TO HIGHER GROUND
IMMEDIATELY!
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS TO RISE.
 
MARIEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 25, 4:06 PM CDT, 11 hours 42 minutes earlier.

Area forecast discussion, May 25, 4:06 PM CDT, 11 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT SAT MAY 25 1996

CONVECTIVELY INDUCED VORT MAX FROM LAST NIGHTS THUNDERSTORM COMPLEX
EXITING ERN KS...WITH SOME CLEARING BEHIND IT.  XPCT LTL SUBSIDENCE BEHIND
THIS FEATURE GIVEN DEGREE OF UPR LVL DIVERGENCE.  SFC FRONT HARD TO PICK
OUT DUE TO POOL OF RAIN COOLED AIR OVR CNTRL/SCNTRL KS BUT SEEMS TO BE
SOMEWHERE THROUGH CNTRL KS WITH AN OUTFLOW BNDRY SET UP IN SCNTRL AND SE
KS.  TEMP GRADIENT ACRS THIS OUTFLOW BNDRY OF ALMOST 20 DEGREES.  AMS IN
THE WARM PART OF THIS BNDRY UNCAPPED ATTM AND XPCT THIS BNDRY TO BE FOCUS
OF RAPID CONVECTION NEXT COUPLE OF HOURS.  TNGT...FRONT SHUD BE SOMEWHERE
ALONG OK BORDER.  XPCT ANOTHER TSTM COMPLEX TO FORM ALONG THIS FRONT THIS
EVENING/TNGT AS THE LLJ SETS UP ACROSS IT.  HIGH CAPES XPCTD INDICATE
POTENTIAL OF SEVERE STMS ALONG OUTFLOW BNDRY THIS AFTN AND LATER TNGT ON
FRONT.  TMRW...MDLS KICK OUT UPR LVL LOW INTO CO BUT DIFFER ON POSITION OF
WAVES EJECTING OUT OF IT AND ALSO ON SFC FEATURES.  WILL ASSUME NGM NORTH
BIAS AND FOLLOW ETAS MORE SOUTHERLY SOLUTION OF KEEPING THE LOW IN OK WITH
FNT JUST SOUTH OF THE BORDER.  WITH BETTER UPR LVL DYNAMICS...XPCT ANOTHER
ROUND OF SHOWERS/TSTMS.

FOR TEMPS...HAVE GONE WITH PREVIOUS PKG COOLING TREND DUE TO FRONT MOVG
SOUTH AND INCRSG CLD COVER TMRW.

RSL 056/074 66   SLN 060/075 76
ICT 064/080 76   HUT 063/079 66
CNU 065/081 66

MATT

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:29 AM CDTSevere Thunderstorm WarningICTBarton, Russell61 min
May 26, 1:29 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell61 min
May 26, 1:29 AM CDTSevere Thunderstorm WarningICTBarton61 min
May 26, 2:25 AM CDTSevere Thunderstorm WarningICTSaline80 min
May 26, 2:45 AM CDTSevere Thunderstorm WarningICTRice60 min
May 26, 5:30 AM CDTFlash Flood WarningICTMcPherson2 hr
May 26, 3:34 PM CDTSevere Thunderstorm WarningICTCowley41 min
May 26, 4:06 PM CDTSevere Thunderstorm WarningICTSaline24 min
May 26, 4:11 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk34 min
May 26, 4:19 PM CDTSevere Thunderstorm WarningICTGreenwood41 min
May 26, 4:44 PM CDTSevere Thunderstorm WarningICTChase, Marion31 min
May 26, 5:31 PM CDTSevere Thunderstorm WarningICTBarton29 min
May 26, 6:01 PM CDTSevere Thunderstorm WarningICTBarton, Russell44 min

Nearby

Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.